Alert archive / Texas / Flash Flood Warnings in 2017

Flash Flood Warning 10, NWS Houston/Galveston, TX

April 18, 2017Brazoria County, Galveston County, Texas

NWS Houston/Galveston, TX issued this flash flood warning at Apr 18, 2017, 5:08 AM CDT for Brazoria County, Galveston County, Texas. It was in force for 3 hr. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 18, 2017, 5:08 AM CDT (10:08 UTC)
Expired
Apr 18, 2017, 8:00 AM CDT
In force
3 hr
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Flood severity
None

Counties Brazoria County, TX, Galveston County, TX

The radar

The Houston radar (KHGX), 12 km from the middle of the area, began a volume at 10:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 18, 5:35 AM CDTFLASH FLOODDanbury, TXWATER IN HOMES
Apr 18, 6:00 AM CDTFLASH FLOOD2 Nnw La Marque, TXSTREET FLOODING AROUND THE COLLEGE OF THE MAINLAND WITH A STALLED VECHICLE ON AMBURN STREET. THE AMBURN STREET AND MONTICELLO DRIVE INTERSECTION WAS FLOODED OUT.
Apr 18, 6:00 AM CDTFLASH FLOODTexas City, TXSTREET FLOODING AROUND THE COLLEGE OF THE MAINLAND WITH A STALLED VECHICLE ON AMBURN STREET. THE AMBURN STREET AND MONTICELLO DRIVE INTERSECTION WAS FLOODED OUT.
Apr 18, 6:43 AM CDTFLASH FLOOD1 Se La Marque, TXHIGH WATER REPORTED ON I-45 SOUTH AND 519 IN THE LA MARQUE AREA.
Apr 18, 7:12 AM CDTFLASH FLOODSanta Fe, TXWATER REPORTED IN AT LEAST ONE HOME AT AVENUE M 1/2 AND 24TH STREET. APPROXIMATELY 8 ROADS WERE FLOODED AND IMPASSABLE WITHIN TOWN LIMITS.
Apr 18, 7:39 AM CDTFLASH FLOOD4 Se Danbury, TXSEVERAL ROADS CLOSED IN AND AROUND DANBURY DUE TO FLOODING... SPECIFICALLY AT THIS LOCATION IS CR 208.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this flash flood warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 10.1 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2017-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 967 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2017-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
967 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
965 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
-32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

959 
WGUS54 KHGX 181008
FFWHGX
TXC039-167-181300-
/O.NEW.KHGX.FF.W.0010.170418T1008Z-170418T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Houston/Galveston TX
508 AM CDT TUE APR 18 2017

The National Weather Service in League City has issued a

* Flash Flood Warning for...
  Northwestern Galveston County in southeastern Texas...
  East central Brazoria County in southeastern Texas...

* Until 800 AM CDT.

* At 503 AM CDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. 
  Rainfall amounts of 2 to 5 inches with isolated amounts of 6 to 9 
  inches of rain have fallen. Storms will be slow moving or nearly 
  stationary and capable of 2 to 3 inch per hour rainfall rates. 
  Flash flooding is on going and expected to develop over a larger 
  area.

* Some locations that will experience flooding include...
  Danbury, Santa Fe, Liverpool, Dickinson, Texas City, Alvin, 
  northeastern Angleton, La Marque, Hitchcock, Hillcrest, Bonney, 
  San Leon, Bacliff, Chocolate Bayou and Rosharon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 2954 9495 2939 9512 2941 9524 2934 9552
      2913 9538 2924 9511 2945 9484

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Apr 18, 4:26 AM CDT, 42 minutes earlier.

Area forecast discussion, Apr 18, 4:26 AM CDT, 42 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
426 AM CDT Tue Apr 18 2017

.DISCUSSION...

Flash Flood Watch has been issued for the southern half of SE TX
for this morning through this afternoon.

MCVs over SE TX this morning are producing quite a bit of rain...
with the highest amounts across Brazoria/North Galveston counties
thus far. Radar estimating up to to 9 inches (since midnight) for
locations near Danbury (in Brazoria county). Short-range guidance
keeping this unsettled weather pattern over the CWFA through most
of the rest of the day. Other incoming perturbations (per WV sat-
ellite loops), daytime heating and the proximity of the upper low
itself all lending itself to keeping high POPS across SE TX today.
Jet dynamics aloft also hinting at the continuation of this back-
building pattern of storms.

Despite the weakening upper low over the area, we could see scat-
tered activity on Weds. Lingering boundaries, the seabreeze along
with daytime heating will all be contributing factors. As the up-
per ridge begins to build in from the west, we should see quieter
weather by Thurs/Fri. Looking further ahead, models are remaining
in decent agreement with the cold front on Sat. The upper low de-
epning over the Central Plains will help to drag this boundary a-
cross the state as it moves off to the northeast. Will be looking
for widely scattered/scattered activity with FROPA at this time.
Cooler/drier weather on tap for the rest of the weekend into the
start of next week. 41

&&

.AVIATION...
Messy conditions across the area terminals mainly VFR but patchy IFR
CIGS/VISBY due to proximity of TSRA/+TSRA. Series of slow
moving/meandering upper disturbances should combine with rich Gulf
moisture to keep scattered to numerous showers and thunderstorms
going across the region and at least in the vicinity of the TAF
sites. Areas from ARM-SGR-HOU-GLS probably the most under the gun
through 21z as vorts put the squeeze on the atmosphere. Tonight
should see a diminishing trend in storms with the loss of heating
but vorts remain close by or overhead. So VCSH at a minimum will
probably remain in the area terminals.

45
&&

.MARINE...
South to southeast flow of 10 to 15 knots today should be the norm
outside of the storms today and tonight. The southerly flow
continues through Friday before a Pacific cold front arrives
Saturday. Winds in the wake of the front will likely reach SCEC
conditions and may even reach SCA for 6-12 hours.
45
&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      76  65  82  68  84 /  70  20  20  10  10
Houston (IAH)              77  66  81  68  84 /  70  40  30  10  20
Galveston (GLS)            77  70  78  72  79 /  70  30  20  10  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Apr 17, 10:02 AM CDT, 19 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
1002 AM CDT Mon Apr 17 2017

TXZ163-164-176>179-195>200-210>214-226-227-235>238-181515-
Austin-Brazoria-Brazos-Burleson-Chambers-Colorado-Fort Bend-
Galveston-Grimes-Harris-Houston-Jackson-Liberty-Madison-Matagorda-
Montgomery-Polk-San Jacinto-Trinity-Walker-Waller-Washington-
Wharton-
1002 AM CDT Mon Apr 17 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms are possible through this
evening and may be capable of locally heavy rainfall. Stronger
thunderstorms may also be capable of small hail or gusty winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered showers and thunderstorms are possible again Tuesday
and may be capable of locally heavy rainfall. Stronger
thunderstorms may also be capable of small hail or gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ330-335-350-355-370-375-181515-
Coastal waters from Freeport to the Matagorda Ship Channel out
20 NM-Coastal waters from High Island to Freeport out 20 NM-
Galveston Bay-Matagorda Bay-
Waters from Freeport to the Matagorda Ship Channel from 20 to
60 NM-Waters from High Island to Freeport from 20 to 60 NM-
1002 AM CDT Mon Apr 17 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

A line of thunderstorms moving across the coastal waters today may
result in gusty winds or small hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Apr 18, 1:33 AM CDT, 3 hours 35 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
133 AM CDT TUE APR 18 2017

TXZ237-180715-
Brazoria TX-
133 AM CDT TUE APR 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BRAZORIA COUNTY
UNTIL 215 AM CDT...

At 133 AM CDT, Doppler radar was tracking a strong thunderstorm over
Danbury, or near Angleton, moving northeast at 10 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Northern Angleton, Danbury, Liverpool and Chocolate Bayou.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2918 9545 2942 9533 2929 9512 2924 9509
      2908 9528
TIME...MOT...LOC 0633Z 214DEG 7KT 2919 9532

40

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 7:12 PM CDTSpecial Weather StatementHGXHouston48 min
Apr 18, 1:05 AM CDTAreal Flood AdvisoryHGXBrazoria, Galveston3 hr
Apr 18, 1:33 AM CDTSpecial Weather StatementHGXBrazoria42 min
Apr 18, 2:01 AM CDTFlash Flood WarningHGXBrazoria119 min
Apr 18, 2:22 AM CDTAreal Flood AdvisoryHGXBrazoria, Galveston113 min
Apr 18, 3:47 AM CDTFlash Flood WarningHGXBrazoria3 hr
Apr 18, 3:58 AM CDTAreal Flood AdvisoryHGXBrazoria, Galveston3 hr
Apr 18, 4:09 AM CDTFlash Flood WatchHGXAustin, Brazoria, Chambers, Colorado, Fort Bend, Galveston and 6 more12 hr
Apr 18, 4:36 AM CDTAreal Flood AdvisoryHGXAustin, Fort Bend, Waller, Wharton114 min
Apr 18, 5:58 AM CDTSpecial Marine WarningHGX92 min
Apr 18, 6:10 AM CDTAreal Flood AdvisoryHGXBrazoria, Galveston3 hr
Apr 18, 7:06 AM CDTSpecial Weather StatementHGXGalveston39 min
Apr 18, 7:28 AM CDTSpecial Marine WarningHGX32 min
Apr 18, 7:57 AM CDTAreal Flood WarningHGXBrazoria, Galveston3 hr
Apr 18, 8:14 AM CDTSpecial Marine WarningHGX91 min
Apr 18, 8:16 AM CDTSpecial Marine WarningHGX89 min
Apr 18, 8:58 AM CDTAreal Flood AdvisoryHGXJackson, Wharton62 min
Apr 18, 9:04 AM CDTSpecial Marine WarningHGX26 min
Apr 18, 9:28 AM CDTSpecial Marine WarningHGX62 min
Apr 18, 9:43 AM CDTSpecial Marine WarningHGX62 min
Apr 18, 11:01 AM CDTAreal Flood WarningHGXBrazoria, Galveston3 hr
Apr 18, 11:09 AM CDTAreal Flood AdvisoryHGXChambers, Liberty66 min
Apr 18, 12:56 PM CDTSpecial Marine WarningHGX94 min
Apr 18, 1:59 PM CDTAreal Flood WarningHGXBrazoria, Galveston3 hr
Apr 18, 5:03 PM CDTAreal Flood AdvisoryHGXBrazoria, Galveston3 hr

Nearby

Flash Flood Warnings in Texas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.